So here’s my problem: the last couple of weeks I’ve been getting extremely low readings after meals and in the middle of the night, combined with really strange highs in the middle of the day and after exercise. I’ve woken up between 1am and 3am several times with my bg in the 30’s which is incredibly scary, my girlfriend is totally freaked out because I’ve normally got great control. My question is this, I haven’t changed my diet, my exercise regimen or my insulin/ carb ratios (bolus), or the amount of basal that I take daily and my bg is ranging from an all time low of 29 (not even sure how i was conscious enough to eat half the banana’s at my gf’s house) and a reading after a purely protein meal of 360 (i took this reading 2 hours after eating) I’m seriously confused by the weird reactions my body is having and the best advice I got from my doc was that “sometimes this stuff happens” are you f’ing kidding me? that’s the best answer-- it just happens? Does this happen a lot? Honestly, I’m only 2 years into dealing with type-one and this is the first time i’ve been unable to trust my treatment plan and it’s really freaking me out!
Thanks for all the input guys, I really appreciate you all taking the time to answer my questions
During the warmer weather, I have found that I need to lower my basal a bit and tweak my insulin to carb ratio. I’ve had to do this every year since my diagnosis.
ohio isn’t just for lovers it’s also has this crazy weather! Maybe you’ll have start from scratch…
Definitely weather related!
Are you injecting in a “new” area that you havent injected in before? That happened with me when I went to the back hip area…dropping too low at night…? had to go back to stomach area where I know what to expect. Just a thought…or if you injected in your leg or arm and then used it alot…
what no choco bath idea? I bet craig can do wonders with blood sugar control and bacon!
It will never be perfect. I know your doctor’s advice didn’t satisfy you but I would probably say the same after 30+ years of diabetes. Sometimes your bg swings all over the place and you may never understand why. Fortunately you have the tools to recognize and correct it.
I posted this elsewhere, but beware of unexpected high bg’s on the 3rd day of a pump site (it sound like you are on a pump) because the insulin’s effectiveness seems to wear off as you get to 72 hours.
i predict… not on a pump? or are ya?
Hey, now little missy !!! LOL
Yes, Craig can solve any problem with bacon!
hey honey! I’m ready to practice beatboxing again
“sometimes this stuff happens” is the answer I’d say, too, if nothing else has changed (like diet, exercise, etc). If everything else checks out (like you aren’t coming down with something, for example), then every now and then you’ll have these bizarro swings in your BG.
Keep testing as much as you can to try to catch the lows/highs before they become “scary” low/high.
It happens to all of us sometimes. I asked the same question a few years ago to a doc and he said “Well, I don’t know why it happens” Guess no one really does!
ooo it will be 2 years that i’ve been diabetic this coming weekend. That means i get presents right?? I want a huge choco icecream cake!!! And a volcano box!
if craig brings bacon desserts we’ll try to chuck it when he turns his back lol. Robyn brings the margaritas and cynthia can bring her flute, and joesphina can bring beets
You may need to change the timing of your insulin.
What you could possibly have is gastroparesis, delayed stomach emptying. I had the same situation you’re describing & that’s how mine was diagnosed. Basically, what’s happening is that your bolus insulin is gone by the time you’re actually digesting your food. Hence, lows after meals & highs later when the food hits your blood. My endo says that gastropareisis is far more common than doctors realize.
It truly sucks because gastropareisis makes timing insulin a nightmare, especially for high protein meals which digest slower to begin with. I had to switch to Regular insulin because rapid acting is too quick. Also, I had to keep playing around with timing of insulin. I now take Regular, which takes about 45 minutes to start working & lasts about 5 hours, halfway through my meal & then take another bolus 2.5 hours after eating. It’s a pain!
What I did for a week was taking readings 2 hours, 3 hours, 4 hours & 5 hours after meals to see what was happening. My 4-5 hour readings were very high consistently.
Delayed stomach emptying is usually more pronounced in the evening–largest meal, least active time for most.
Hope this helps.
never heard of this, very interesting!
My doc doesn’t say “it just happens.” She says “blood sugars can be extremely variable.” And I pay her to tell me this?!!!
- Maybe your pancreas had been producing some insulin and it’s now tapering off? Time for basal and bolus testing (yes, it’s a pain, pain, pain but I find I have to do it several times a year to keep up with life).
- Third day of infusion set, location of infusion set, or nearly-to-the-bottom of the insulin vial/cartridge can give really wild results.
- Are you overtreating lows or overcorrecting highs? That can mess you up for hours afterwards.
- Your period. Oh, wait, that may not apply to you.